Alert archive / California / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Reno, NV

June 4, 2020Lassen County, Modoc County, California; Washoe County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jun 4, 2020, 6:28 PM PDT for Lassen County, Modoc County, California; Washoe County, Nevada. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2020, 6:28 PM PDT (01:28 UTC)
Expired
Jun 4, 2020, 7:00 PM PDT
In force
32 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lassen County, CA, Modoc County, CA, Washoe County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4332 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WUUS55 KREV 050128
SVRREV
CAC035-049-NVC031-050200-
/O.NEW.KREV.SV.W.0002.200605T0128Z-200605T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
628 PM PDT Thu Jun 4 2020

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Modoc County in northern California...
  Northeastern Lassen County in northern California...
  Northern Washoe County in western Nevada...

* Until 700 PM PDT.

* At 625 PM PDT, a severe thunderstorm was located 7 miles south of
  Eagleville, or 21 miles south of Cedarville, moving northeast at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Wind and hail damage to roofs, siding, fencing and trees 
           is possible.

* Locations impacted include...
  State Route 1 near Eagleville

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4135 11986 4116 12013 4118 12016 4118 12012
      4122 12007 4127 12012 4137 12012 4148 12006
TIME...MOT...LOC 0125Z 223DEG 17KT 4121 12016 

HAIL...1.00IN
WIND...60MPH
 
$$

TF
1 follow-up statement
458 
WWUS55 KREV 050156
SVSREV

Severe Weather Statement
National Weather Service Reno NV
656 PM PDT Thu Jun 4 2020

CAC035-049-NVC031-050204-
/O.EXP.KREV.SV.W.0002.000000T0000Z-200605T0200Z/
Modoc CA-Lassen CA-Washoe NV-
656 PM PDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR MODOC...NORTHEASTERN LASSEN
AND NORTHERN WASHOE COUNTIES WILL EXPIRE AT 700 PM PDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 4135 11986 4116 12013 4118 12016 4118 12012
      4122 12007 4127 12012 4137 12012 4148 12006
TIME...MOT...LOC 0154Z 223DEG 17KT 4130 12005 

$$

TF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:09 PM PDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 4, 2:09 PM PDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Reno NV
209 PM PDT Thu Jun 4 2020

.SYNOPSIS...

Temperatures remain well above average through Friday before
cooling down significantly this weekend into next week. A few
thunderstorms remain possible early this evening in the eastern
Sierra and southern Mineral County with more widespread chances
south of I-80 Friday. Increasing winds Friday bring an increase
fire threat. Strong gusty winds continue Saturday with chances
for rain and snow showers along the cold front Saturday and
Sunday. Freezing temperatures are possible Sunday night.

&&

.DISCUSSION...

The changes made to the forecast this cycle were not wildly
significant and mainly revolved around expanding and increasing
POPs for the Saturday/Sunday time frame and adding a bit more QPF
Sunday morning.

Shortwave ridging begins lifting to the northeast tonight and an
upper level low and shortwave trough lifts toward the region late
tonight and Friday. A cumulus field is developing in southern
Mono and Mineral counties early this afternoon with an increase in
low level instability. We did add some slight chance POPs to that
area early this evening...but any convection should be weaker
than that which formed yesterday given a lack of significant
forcing aloft. Some model solutions are hinting at isolated
activity over far northern Washoe County where a weak shortwave
aloft is shown. We did not add any showers or storms thinking this
would be mainly an increase in clouds.

Friday sees one more day of well above normal temperatures...but
also stands out as the transition day not just from a ridge to
trough...but from a ridge to a trough to a second trough. The
first shortwave trough lifting up from the southwest brings
increased moisture and better overall forcing for showers and
thunderstorms to develop from roughly southern Mono County north-
northeast into the basin and range country of western Nevada.
Normally we would see activity develop farther west as a low with
a negatively tilted trough lifts into our area. But this pattern
is complicated by a second...broader...trough dropping into the
area from the northeast Pacific.

As this trough gets closer to the region we will see increased
low and mid level winds along with a strong jet over the weekend.
A dry slot develops just ahead of the main trough as well keeping
the best moisture in the eastern forecast area Friday. But this
will also lead to fire weather concerns both Friday and Saturday
across far western Nevada and parts of the basin and range due to
gusty winds and low humidity. See the Fire Weather discussion for
more information. We also expect impacts on area lakes for Friday
as winds gust to 30-35 mph west of Highway 95...so Lake Wind
Advisories have been issued. Even stronger winds Saturday have
prompted the issuance of Wind Advisories as gusts along the
Sierra Front and across the basin and range may reach 45-50 mph.

This broad trough is a bit unusual for early June. It looks more
like an early to mid-spring system: Snow levels lower to around
5000 feet by Sunday morning...showers spread across much of the
forecast area....gusty west-northwest winds continue into
Sunday...and high temperatures drop some 20-30 degrees from
Friday to Sunday. We should even see some freezing temperatures in
the colder Sierra valleys by Monday morning. The cold core of the
low brings enough instability in the mid to upper levels Saturday
and Sunday for a few thunderstorms while blowing dust develops in
the basin and range due to the increased winds Saturday.

Precipitation amounts should be high enough with this system for
2-3 inches of snow accumulation at the higher elevations around
the Tahoe Basin through Sunday morning. There will be less
accumulation farther south into Mono County as there is less
precipitation expected there. We could even see a slushy light
accumulation on the higher passes Sunday morning or even down to
lake level. Any accumulations early Sunday will rapidly dissipate
as the sun rises...but there could some minor travel impacts
early Sunday morning in the Sierra.

Dissipating clouds and decreasing winds mean much colder lows for
Monday morning. Lows dip into the 20s in some Sierra valleys and
even the 30s in the colder valleys of western Nevada and
northeast California.

A slow warming trend develops Monday afternoon and continues
through the week...reaching near to slightly above normal by
Wednesday. This is in response to a flat ridge that builds into
the region starting late Monday. REV

&&

.AVIATION...

Gusty afternoon winds continue today with peak gusts around 25 kts
at area terminals. Winds increase Friday and especially Saturday.
Peak gusts on Friday from the SW near 30 kts and strongest near and
north of I-80, including KRNO. Saturday peak gusts of 40-45 kts
possible, strongest for KRNO, KMEV, KLOL and KNFL. Lighter gusts to
35 kts in other areas. Winds are high confidence through Saturday.

With the stronger winds, some LLWS is likely tomorrow night and
again for Saturday evening. Mtn wave turbulence will also occur,
strongest from 06Z Sat through 12Z Sun. Winds still a bit breezy NW
Sunday, but light winds are looking more likely Monday and Tuesday.

Isolated TS this afternoon near KMMH and KHTH through 03Z. More
widespread tomorrow with greater impacts to KMMH and KHTH likely.
Typical concerns with outflow winds to 40 kts, small hail, brief
heavy rain. There is a smaller threat to KLOL and KNFL, but storms
are expected to remain east of the Tahoe/Sierra Front terminals.

Late tomorrow night into Sunday, some MVFR CIGS are possible in the
Sierra north of KTVL in -SHRA with some -SHSN for the higher
elevations. Periods of lower CIGS are likely to be short lived and
spotty as well. X

&&

.FIRE WEATHER...

Winds and thunderstorms continue to be a concern. As for winds, we
have issued a Red Flag Warning for the Sierra Front and Humboldt
Basin for Friday afternoon and evening. Peak gusts to 35 mph with
the next trough and humidity bottoming near 10% will result in 3-6
hours of critical conditions with rapid fire spread possible.

As for thunderstorms into Friday, they remain isolated today and
generally south of a Bridgeport to Hawthorne line. Friday looks more
active and a bit more on the wetter side. A few dry strikes outside
the cores always remain possible. The wettest and most active area
will be southeast of a Bridgeport to Fallon line. North and a little
west of there, storms will be isolated, but drier. Thunder was also
mentioned in the RFW for zone 423 as east of Lovelock could see an
isolated storm or two.

Saturday still looks quite windy with peak gusts of 40-50 mph across
the area. RH will be higher along with much cooler temperatures.
However, some drier air will remain toward central Nevada where RH
is likely to drop into the teens. With those strong gusts, fires
could still move quickly if any get started, and may move any
holdovers from Friday's lightning. A Fire Weather Watch has been
issued for zones 423 and 429. It then looks quiet for a few days on
the fire weather front after Saturday. X

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 2 PM to 8 PM PDT Friday NVZ004.

     Fire Weather Watch from Saturday morning through Saturday
     evening NVZ423-429.

     Wind Advisory from noon to 8 PM PDT Saturday NVZ003-004.

     Red Flag Warning from 11 AM to 9 PM PDT Friday NVZ420-423.

     Lake Wind Advisory from 11 AM to 8 PM PDT Friday NVZ002.

     Lake Wind Advisory from 11 AM to 8 PM PDT Friday for Washoe Lake
     in NVZ003.

CA...Lake Wind Advisory from 11 AM to 8 PM PDT Friday CAZ071.

     Lake Wind Advisory from 11 AM to 8 PM PDT Friday CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jun 4, 5:49 PM PDT, 39 minutes before
Special Weather Statement
National Weather Service Reno NV
549 PM PDT Thu Jun 4 2020

CAZ070-071-NVZ005-050130-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Northern Washoe County NV-
549 PM PDT Thu Jun 4 2020

...STRONG THUNDERSTORM NEAR EAGLEVILLE...

At 544 PM PDT, NWS Reno was tracking a strong thunderstorm near
Eagleville, or 19 miles south of Cedarville, moving northeast at 20
mph.

Wind gusts up to 50 mph, heavy downpours, and pea sized hail will be
possible with this storm. Cloud to ground lightning is occurring with
this storm.

Locations impacted include...
State Route 1 near Eagleville and Blue Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4151 12001 4104 11979 4085 12037 4091 12048
      4104 12047 4118 12036 4119 12005 4127 12012
      4136 12012 4144 12016 4147 12014
TIME...MOT...LOC 0044Z 238DEG 18KT 4126 12005

TF

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:15 PM PDTLake Wind AdvisoryREVAlpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more34 hr
Jun 4, 5:49 PM PDTSpecial Weather StatementREV41 min
Jun 5, 10:57 AM PDTRed Flag WarningREVChurchill, Lyon, Mineral, Pershing33 hr

Nearby

Severe Thunderstorm Warnings in California, 2020Severe Thunderstorm Warnings in Nevada, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.